Fentanyl is in Maryland
Fentanyl is a powerful synthetic opioid. It is 50-times stronger than heroin and 80-100 times stronger than morphine. It is cheaper to produce and is often mixed into other drugs like heroin, cocaine, crack and pills before purchase. Fentanyl can’t be detected by sight, taste or smell. It is important to always practice overdose prevention. Synthetic opioids, including fentanyl, are now the most common drugs involved in drug overdose deaths in the U.S.
Xylazine, which some may refer to as “tranq,” is often found in combination with fentanyl. It has increasingly been detected in overdose deaths. Xylazine is associated with severe wounds that spread and worsen quickly. Visit stopoverdose.maryland.gov/xylazine/ to learn more.
Anyone who uses drugs, even occasionally, is at risk of overdose.
Carry Naloxone to Respond to Overdose
Find out where to get a free naloxone kit near you. Naloxone is an easy-to-use nasal spray that can help someone who is overdosing start breathing again. Anyone can carry and use naloxone, you don’t need a prescription from your doctor. Learn more here.
Test Your Drugs
Learn how to use fentanyl test strips and find them at a local program. Fentanyl test strips can be used to quickly check for fentanyl in your drugs before you use them. While test strips won’t tell you how much fentanyl is there, knowing that fentanyl is in your drugs gives you information to make safer choices. For free fentanyl test strips (and free naloxone), you can contact your nearest Overdose Response Program (ORP). To find locations near you, please view the Maryland Department of Health’s ORP map. Click on the location markers to view details, then scroll down in the details to confirm what each ORP offers.
Reduce Overdose Risk
There are always things you can do to reduce your risk of overdose. If you use drugs:
- Use a little bit first to see how strong your drugs are. You can always take more, but you can’t take less.
- Use with someone you trust and take turns, or ask someone to check on you. If you overdose, it’s important to have help nearby.
- If you’re using alone, call the “Never Use Alone” hotline at 800-484-3731.
- Leave naloxone out in the open in case of overdose.